Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 51, NWS Midland/Odessa, TX

May 16, 2016Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 2016, 3:45 PM CDT for Pecos County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2016, 3:45 PM CDT (20:45 UTC)
Expired
May 16, 2016, 4:30 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 114 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-556 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WUUS54 KMAF 162045
SVRMAF
TXC371-162130-
/O.NEW.KMAF.SV.W.0051.160516T2045Z-160516T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT MON MAY 16 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 430 PM CDT

* AT 344 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF IRAAN...OR 14
  MILES EAST OF BAKERSFIELD...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IRAAN AND IRAAN MUNICIPAL AIRPORT. 

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 303 AND 312.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3084 10218 3098 10219 3100 10209 3099 10208
      3100 10205 3098 10201 3099 10198 3096 10195
      3095 10193 3093 10192 3092 10188 3089 10189
      3087 10186 3083 10184
TIME...MOT...LOC 2044Z 261DEG 12KT 3094 10206 

$$

84
1 follow-up statement
029 
WWUS54 KMAF 162108
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 PM CDT MON MAY 16 2016

TXC371-162130-
/O.CON.KMAF.SV.W.0051.000000T0000Z-160516T2130Z/
PECOS TX-
408 PM CDT MON MAY 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EAST CENTRAL PECOS COUNTY...

AT 407 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IRAAN...OR 18
MILES SOUTH OF RANKIN...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
IRAAN AND IRAAN MUNICIPAL AIRPORT. 

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 308 AND 312.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3084 10210 3100 10211 3100 10209 3099 10208
      3100 10205 3098 10201 3099 10198 3096 10195
      3095 10193 3093 10192 3092 10188 3089 10189
      3087 10186 3083 10184
TIME...MOT...LOC 2107Z 261DEG 12KT 3095 10197 

HAIL...1.00IN
WIND...60MPH
 
$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:13 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 16, 1:13 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
113 PM CDT MON MAY 16 2016

.DISCUSSION...
A large upper low over the Intermountain West today will drop
southward to AZ by Wednesday.  This low will result in an increase
in the rain chances across the area.  This low will open up into a
trough and move across the area Thursday.  As it does another upper
trough will move ashore the NW Coast as the active pattern continues.

After an unseasonably warm day today temps will be cooler tomorrow
through Thursday as a cold front moves through.  There is some
timing difference between models with the front but expect it will
be in early enough to affect afternoon highs Tuesday.  Will continue
the High Wind Watch for the Guadalupe Pass Tuesday night as high
wind remains possible as the front squeezes through.  Looks to be
unusually cool for May with highs in the 60s and 70s Wednesday as
skies remain cloudy... the wind remains out of the east... and a
good chance of rain.

As far as rain chances have the eastern edge of the CWA in a
marginal risk today/tonight for strong storms... with another
marginal risk for much of the area Tuesday as a front passes through
the area.  Wednesday into Thursday looks like the best chance of
rain for the area.

&&

.FIRE WEATHER...
Critical fire weather conditions are currently developing across the Guadalupe
Mountains and southeast New Mexico Plains as 20 foot winds increase to 20 mph
or greater and rh/s drop to 15 percent or less in a few locations. These
conditions are expected to continue to develop the remainder of this afternoon
in these areas through mid evening as potent westerly flow continues through the
column behind a dryline. Conditions will improve by mid evening as the dryline
retreats to the west Texas, eastern New Mexico border with diminishing winds
and higher rh/s due to nocturnal cooling. Rh recovery tonight is expected to
be fair west of the dryline and excellent east.

Fire weather concerns are expected to ease Tuesday through Thursday due to cooling
and moistening expected behind a cold front. In addition there will also be a
significant increase in the chance of showers and thunderstorms
these days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  79  55  64 /  10  30  50  50
Carlsbad                       59  80  55  63 /  10  10  40  40
Dryden                         67  91  67  77 /  30  10  50  50
Fort Stockton                  63  88  58  70 /  30  20  50  50
Guadalupe Pass                 56  75  46  58 /  10  10  40  30
Hobbs                          57  76  52  62 /  10  20  50  40
Marfa                          52  81  50  73 /  40  10  40  40
Midland Intl Airport           65  80  56  66 /  10  20  50  50
Odessa                         64  82  55  66 /  10  20  50  50
Wink                           62  85  58  69 /  10  20  50  40

&&

.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Guadalupe Mountains.

     High Wind Watch from Tuesday evening through Wednesday morning
     for Guadalupe Mountains.

&&

12/72
Hazardous weather outlook, May 16, 1:46 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
146 PM CDT MON MAY 16 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
146 PM CDT MON MAY 16 2016 /1246 PM MDT MON MAY 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE TO AFFECT THE
GUADALUPE MOUNTAINS AND PORTIONS OF THE SOUTHEAST NEW MEXICO
PLAINS THROUGH THIS EVENING. A RED FLAG WARNING IS IN EFFECT FOR
THESE AREAS.

A HIGH WIND WARNING IS IN EFFECT FOR GUADALUPE PASS AS STRONG
SOUTHWEST GAP WINDS ARE EXPECTED TO CONTINUE THROUGH EARLY THIS
EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR EASTERN
PERMIAN BASIN...LOWER TRANS PECOS...AND EASTERN PORTIONS OF THE
BIG BEND AREA LATE THIS AFTERNOON. A BETTER CHANCE OF
THUNDERSTORMS EXISTS ACROSS THE BIG BEND AREA...LOWER TRANS
PECOS...AND HIGHER TERRAIN TO THE SOUTH THIS EVENING AND TONIGHT.
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE EASTERN
PERMIAN BASIN TUESDAY AFTERNOON...A FEW OF WHICH COULD BE STRONG
TO SEVERE. THUNDERSTORM CHANCES WILL EXPAND OVER MUCH OF THE
FORECAST AREA TUESDAY NIGHT BEHIND A COLD FRONT.

IN ADDITION...STRONG NORTHEAST GAP WINDS ARE EXPECTED TO DEVELOP
IN GUADALUPE PASS TUESDAY NIGHT...THEREFORE A HIGH WIND WATCH IS
IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:09 PM CDTSevere Thunderstorm WarningMAFBrewster30 min
May 15, 7:30 PM CDTSevere Thunderstorm WarningMAFBrewster45 min
May 15, 7:44 PM CDTSpecial Weather StatementMAFBrewster46 min
May 16, 3:47 AM CDTRed Flag WarningMAF18 hr
May 16, 4:16 AM CDTHigh Wind WatchMAF35 hr
May 16, 1:25 PM CDTHigh Wind WarningMAF6 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.